Nebraska, 2022

Flash Flooding and Flood in Nebraska, July 6 to 7, 2022

July 6 to 7, 2022 · NWS LBF · 4 events in 3 counties and zones

Thunderstorms produced torrential rainfall that led to flash flooding from the evening of July 6 into the morning of July 7 in parts of the panhandle as well as central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms produced torrential rainfall that led to flash flooding from the evening of July 6 into the morning of July 7 in parts of the panhandle as well as central Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 6, 4:43 PM MST, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 6, 4:43 PM MST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
643 PM CDT Wed Jul 6 2022

.SHORT TERM...(This evening through Thursday night)
Issued at 307 PM CDT Wed Jul 6 2022

Main forecast concerns focus on thunderstorm develop later this
afternoon and overnight into Thursday with locally heavy rainfall
likely.

Aloft, modest ridging centered over Missouri has slight southwest
flow locally. A shortwave trough was tracking overtop this feature
and tracking through the area which was helping drive scattered
showers and thunderstorms across the higher terrain to the west.
Much of this activity will track into the area tonight.

Tonight...Expecting thunderstorm coverage to increase markedly. This
will likely occur as the previously mentioned shortwave trough
skirts the area to the northwest. A plume of rich low-level moisture
will reside across much of the High Plains and as surface
temperatures climb into the middle 80s, modest instability will
develop across western Nebraska. Limiting this, however, will be
weak mid-level lapse rates. This is likely due to the presence of a
sub-tropical airmass with PWAT values exceeding 1.5". Morning
soundings depicted a deep moisture plume already in place with PWAT
values nearing the 90th percentile of climatology. Forecast
soundings this evening depict skinny CAPE through the profile. Warm
cloud depth will exceeding 3000m across much of the area so
expecting copious warm rain processes. Storm motion will be slow,
given h5 flow in the 10 to 20 knot range and storm motion vectors
showing similar magnitudes. All this translates to slow, heavy rain
produces. Limiting confidence in any flooding concerns will be
relatively high FFG values and lack of a focus for training storms.
Believe potential exists for seeing widespread 1-2" with highly
localized 2.5"+ rainfall reports stretching from southwest through
central Nebraska, especially in the vicinity of a strengthening LLJ
this evening which should lead to increasing activity late tonight
into early Thursday morning. Regarding the severe threat, thinking
the weak lapse rates and high RH in the lowest 0-3km layer, thinking
cold pool development will be greatly limited and updrafts not
likely to produce large hail. Can't rule out some sub-severe hail
and perhaps an isolated 1" stone, but thinking this is fairly
unlikely.

Thursday...expecting once morning activity departs we should see
generally quiet conditions in its wake for the afternoon. Mid-level
height rises will be quick to build in from the west. Did increase
afternoon highs slightly given expected clearing skies from west to
east but still expecting values to be limited to the low 80s east to
upper 80s west. Will watch as High Plains convection will develop
and attempt to move into our far western zones late in the afternoon
and evening hours. Agree with SPC opting to leave this area within
the Day 2 Marginal SWO to account for this. Deep layer shear will be
modest but stronger MLCAPE is expected to develop as lapse rates
steepen so can't rule out some large hail and damaging wind gusts
out of this activity.

.LONG TERM...(Friday through Wednesday)
Issued at 307 PM CDT Wed Jul 6 2022

Beginning 12z Friday...mid-level ridging will begin to inch into the
area with increasing height rises through the day Friday. Surface
high pressure will settle into the northern Mississippi Valley by
late in the day. With a compressed pressure gradient locally, will
see gradually increasing winds late in the day. The increased
southeasterly surface flow should allow dew points to remain steady
in the low 60s with afternoon highs climbing into the middle 80s to
low 90s. The warm and humid conditions would foster a fairly
unstable environment with potential for late day thunderstorms.
Indeed, thunderstorm development will be possible in the evening as
low-level convergence increases invof the Black Hills. Though
capping decreases late in the day, the inversion never fully erodes
and this will likely keep activity isolated. The pre-convective
environment would support isolated severe...MLCAPE nearing 2000
j/kg, mid-level lapse rates in excess of 7.5 C/km, 0-6km BWD
magnitudes exceeding 30 knots...so will need to monitor potential
for strong to severe thunderstorms. Storm motion would likely limit
overall spatial coverage with north-northwest to south-southeast
tracks. That in addition to increasing capping and lack of sustained
low-level lift should allow activity to weaken quick. Area of
greatest concern will likely be west of Highway 61 and north of
Interstate 80.

Saturday/Sunday...Upstream shortwave trough will begin the climb up
and over upper-level high which will gradually flatten the flow
through the day. Modest surface low pressure will develop over
western South Dakota/eastern Wyoming by late in the day. This will
only further increase low-level kinematics and lead to a breezy day.
With the belt of stronger h85 flow overhead, will see gusts
approaching 25 to 30 mph out of the south. Though modest height
falls will move in late in the day, greatest upper-level support
will remain north of the area. This should keep the focus for rain
and thunderstorm activity out of the area and the daytime dry for
Saturday. Temperatures will moderate quickly with highs pushing the
upper 80s and 90s for Saturday but increase quickly to 90s to low
100s for Sunday. Trailing cool front from aforementioned surface low
will move through the area in the afternoon on Sunday. This should
lead to rain and thunderstorm development during the late afternoon
and evening. Post-frontal precipitation will likely linger late into
the overnight as surface high pressure moves in from the northwest.
Eventually, low-level moisture will scour out and end precipitation
chances by early Monday.

Monday and beyond...incoming high pressure will bring temperatures
down a notch for early next week with highs only reaching the upper
80s to low 90s. Even these values are still near to above normal for
mid July standards. Forecast certainty drops off quickly after
Monday. Differing evolution of upstream ridging and placement of
troughing across the northeast will have large implications on
strength and positioning of key surface features, most notably high
pressure. This in turn affects return to southerly low-level flow
and how quickly temperatures climb back above normal. Model blend
outlook shows large spreads in daytime highs with 15 and 22 degree
variations between the 10th and 90th percentile values for Wednesday
and Thursday respectively. Overall, with general northwesterly flow
expected to solidify around the middle of next week we likely won't
see any big systems bringing abundant precipitation chances to the
area and generally only glancing blows of more small scale systems
which will be spotty at best with precipitation chances. The latest
CPC outlooks line up fairly well with this pattern and favor more
dry than not as highlighted by their 8-14 day product.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 635 PM CDT Wed Jul 6 2022

There will be isolated to scattered thunderstorms this evening
into tonight across north central, western and southwest Nebraska.
Thunderstorms have the potential for very heavy rainfall, which
could create periods of MVFR or lower visibility conditions.
Ceilings are expected to lower after midnight with MVFR conditions
possible across portions of southwest into central Nebraska,
including KLBF.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...NMJ
LONG TERM...NMJ
AVIATION...Gomez
Hazardous weather outlook, Jul 6, 1:17 PM MST, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
317 PM CDT Wed Jul 6 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-072030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
317 PM CDT Wed Jul 6 2022 /217 PM MDT Wed Jul 6 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated to scattered thunderstorms will affect portions of
western and north central Nebraska through tonight. Some storms
may produce strong wind gusts and torrential rain, while hail is
also possible.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Scattered storm chances continue through Thursday then decrease
during the weekend. A localized strong or severe storm will
remain possible on Thursday.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation will probably not be needed tonight.
However, please relay any adverse weather reports and rainfall
amounts to the National Weather Service in North Platte.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 6, 5:03 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service North Platte NE
603 PM MDT Wed Jul 6 2022

NEZ004-070045-
Sheridan NE-
603 PM MDT Wed Jul 6 2022

...Strong thunderstorms will impact portions of northeastern Sheridan
County through 645 PM MDT...

At 602 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of White Clay to 7 miles west of
Gordon to 8 miles east of Rushville. Movement was west at 5 mph.

HAZARD...Very heavy rainfall, winds in excess of 40 mph, and penny
         size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gordon, Rushville, Clinton, Intersection of Highway 87 and Craven
Creek Road, Lone Butte, Highway 27 crossing the Niobrara River, Mount
Maria, Intersection of Highway 27 and Mills Road and Pine Ridge.

This includes the following highways...
 Highway 20 between mile markers 90 and 105.
 Highway 250 between mile markers 40 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4300 10226 4260 10218 4256 10245 4300 10256
TIME...MOT...LOC 0002Z 086DEG 6KT 4296 10239 4280 10235 4267 10231

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Sporer

The radar

The Rapid City radar (KUDX), 158 km away, was scanning. The volume nearest the first event began at 01:23 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 flood. Local standard time, as filed.

Flood, Sheridan

When
July 6, 6:24 PM MST
Where
Sheridan County, 2.57 mi SW of Clinton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.740, -102.380

Law enforcement reported flooding over Highway 20 near mile markers 95 and 96. Department of Transportation was in the process of barricading the highway.

Flash Flood, Sheridan

When
July 6, 6:45 PM MST
Where
Sheridan County, 2.57 mi SW of Clinton to 2.5 mi SSW of Clinton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.740, -102.380

One to two feet of water was reported on Highway 20 near Clinton.

Flash Flood, Garden

When
July 7, 1:30 AM MST
Where
Garden County, 8.66 mi NNE of Oshkosh to 8.35 mi NNE of Oshkosh
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.530, -102.250

Emergency management reported a washout near the intersection of roads 189 and 82 due to flooding.

Flash Flood, Custer

When
July 7, 11:40 AM CST
Where
Custer County, 0.69 mi N of Sargent to 1.39 mi NE of Sargent
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.640, -99.370

Emergency management reported six inches of water over Highway 183 at Sargent due to heavy rain.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041216, 1041217, 1041218, 1041219.